Here is a case where you need to think and act outside the traditional area of your education.
A 68 year old female patient with osteoarthritis was discharged from the hospital following surgery for a proximal fractured femur, at the greater trochanter. The patient’s physician ordered 5 mg of coumadin P.O. daily four days ago. The patient was not sure if she took her medication one day, so she took twice the amount the next day. And then took twice the amount the day after that. Her daughter, a nursing administrator by trade, arrived to check on her mother, and after questioning her mother’s ability to self medicate appropriately, counted the tablets and found three missing, and assumed her mother took them. Instead of calling her mother’s physician, she calls an ambulance.
You respond and find the patient laying in bed, alert and oriented with vitals all withing normal limits.
1. Why was this patient prescribed coumadin and what is the normal dosage range? What are the pharmacodynamics of this medication?
2. What are the possible consequences of the patient taking too much Coumadin?
3. What should you assess for or warn the patient about since she has taken a large dose of the medication?
4. What do you need to teach the patient regarding her medication, especially in regards to missing a dose or managing her medications at home?
5. What labs should the patient’s physician be monitoring? What will be the therapeutic range?
6. Does this patient need to go to the hospital? If not, what assessment findings would warrant an ED visit? If so, what laboratory values will the hospital check? Is there anyone you should call for advice or is this an automatic transfer to an ED? If the patient needs seen or stat lab work, is the ED the only option for this patient?